Top

The Dangers of Medication Errors

Posted on 11/17/2020Back

What are Medication Errors?

Medication errors can create countless devastating impacts that can be long-term, serious, debilitating, and may even cause death. There are more than 100,000 medication errors reported to the U.S. Food and Drug Administration every year and, sadly, most of these errors are preventable.

Proper oversight may be overlooked on multiple levels of patient care which can result in tragic drug-induced injuries. In hospitals, dosing and drug administration should be quality checked by multiple professionals to ensure that patients are not at risk for the potentially fatal complications caused by medication errors.

Specific types of medication errors include:

  • Prescription errors
  • Medication omission
  • Unauthorized drug admission
  • Improper dosing
  • Incorrect dose preparation
  • Drug administration into the wrong part of the body

Medication errors can cause serious injuries to the patient. One such injury is called neurotoxicity. Neurotoxicity occurs when a patient is exposed to natural or manmade toxic chemicals known as neurotoxicants that alter the normal activities of the nervous system. This can lead to key cells known as neurons being killed. These neurons are vital for the transmission of process signals in the brain and other components of the nervous system. This neurotoxicity can be caused by:

  • The toxic nature of the drug’s pharmacology/chemistry
  • The relative dispersion of the agent within the brain
  • Cell death and damage to important central nervous system structures

What Can Happen If I Suffer from a Medication Error?

Serious complications from medication errors such as neurotoxicity can result in problems including:

  • Cognition
  • Memory
  • Vision
  • Hearing problems

Depending on the error’s severity, the mistake can go unnoticed or contribute to injuries that can even result in the patient’s death. Factors that impact how serious the toxic side effects can be include:

  • Whether the drug dosing is incorrect
  • If the drug was administered properly
  • If too much of the drug was administered (overdose)
  • If the patient has a condition which the drug contraindicated (the drug was not supposed to be used in patients with that condition)

What are Examples of Medication Error Cases?

Pharmacologists have analyzed the significant and debilitating effects of a generally safe class of drugs—contrast agents—that are used for imaging and radiology procedures to illustrate the dangers of medication errors.

In these cases, the patients experienced mediation errors in which they were incorrectly administered contrast agents (used to improve the pictures taken into the body produced by x-rays, computed tomography (CT), magnetic resonance (MR) imaging, and ultrasound in their myelography imaging procedures. Myelography is a type of radiographic (x-ray or CT scan) imaging examination that doctors use to see inside the spinal cord to look for injury, cysts, tumors, and other abnormalities. The doctor inserts a contrast agent which acts like a dye into the patient’s spinal canal to visualize the images of the spinal cord. The contrast agents make the structures and tissues appear more defined compared to the surrounding tissue. Unfortunately, the majority of patients that receive an overdose or inadvertent (accidental administration into the body/spinal cord) injections of contrast agents die from the complications.

The following case studies were analyzed by James T. O’Donnell PharmaD and James J. O’Donnell PhD and were published in “Rxisk: Making Medicines Safer for All of Us.”

Case 1

In the first case, a middle-aged woman was undergoing a myelogram procedure and given an intrathecal injection which contained an overdose of ISOVUE-M which is a type of contrast agent. The patient was given two to three times the recommended dose of the contrast agent and two times the recommended maximum dose for the procedure. After the procedure, the patient developed altered cognitive ability, memory loss, and seizure activities. A brain scan revealed that the ISOVUE-M contrast agent was in spaces surrounding the brain. Images of the cerebral spinal fluid show that concentrations of the contrast agent were more than 200 times higher than normal. The excessive levels of the contrast agents were exposed to the patient’s brain tissue for an extended period of time and resulted in significant complications such as cognitive deficits, seizures, impairments in memory function, and significant hearing loss.

This occurred despite the fact that the drug manufacturer specifically warned against entry of the drug into the brain and stated that the entry of a large or concentrated amount of contrast agent increases the risk of neurotoxicity. The complications the patient experienced matched those that were listed by the manufacturer for the impacts on the nervous system if a medication error occurs. The drug’s access to the brain caused significant and irreversible contrast neurotoxicity which resulted in the death of brain cells.

Case 2

In the second case, a middle-aged man was scheduled for a myelogram procedure as part of a vertigo workup (a condition where one experiences the sudden sensation that there head is spinning). During the procedure, the patient was inadvertently administered an intrathecal overdose of Conroy, which is a contrast agent that is not to be used in this type of procedure. Following the injection, the patient experienced signs of contrast-induced neurotoxicity, including lower limb disturbances, seizures, cognitive dysfunction, and memory loss. The patient also had burning and prickling sensations, tingling, and spasms. After treatment for the medication error and subsequent discharge, the patient continued to experience persistent cognitive impairment, including inability to concentrate and multitask, and dull tension-like headaches. The patient continues to suffer from neuromuscular impairments such as overactive or overresponsive reflexes, dizziness, unsteadiness, generalized weakness and muscle spasms.

Once again, the manufacturer had warned against the use of intrathecal administration and stated that serious neurological adverse events may occur—including death. The accidental administration of the highly toxic and contraindicated contrast agent resulted in the direct entry of the drug into the brain causing significant and irreversible contrast neurotoxicity—the killing of brain cells.

Illustrating the Dangers of Medication Errors

Both medication error cases resulted in significant neurotoxicity causing permanent damage to brain structures and subsequent clinical manifestations. The toxic contrast agents were given access to the brain and then disrupted the normal brain signaling, causing brain cell death.

GoldenbergLaw Can Help

With over thirty years of experience litigating challenging medical malpractice, the Minnesota Medical Malpractice attorneys at GoldenbergLaw will fight to get you the justice that you deserve. Leave the sleepless nights to us by contacting us today!

 

Category Dangerous Drugs Safety Information